Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at May 31, 2002, 5:50 PM EDT for Rockingham County, New Hampshire. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 5:50 PM EDT (21:50 UTC)
- Expired
- May 31, 2002, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties
County Rockingham County, NH
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:25 PM EDT | Thunderstorm Wind 50 E | Kingston, NH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 312150 SVRGYX NHC015-312230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 550 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ROCKINGHAM COUNTY IN SOUTHERN NEW HAMPSHIRE THIS INCLUDES THE CITIES OF...SALEM...PORTSMOUTH...HAMPTON...EXETER * UNTIL 630 PM EDT * AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEWMARKET TO SALEM...MOVING TO THE EAST AT 45 MPH. * THIS LINE OF THUNDERSTORMS HAS A HISTORY OF BLOWING DOWN TREES AND POWER LINES. * SEVERE THUNDERSTORMS WILL BE NEAR... STRATHAM...NEWINGTON...EXETER AT 600 PM EDT GREENLAND AT 610 PM EDT SEABROOK...HAMPTON...RYE...PORTSMOUTH AT 615 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 31, 2:00 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 200 PM EDT FRI MAY 31 2002 ZONES... BIGGEST CONCERN IS SEVERE WEATHER THREAT FROM NOW THROUGH ABOUT 10 PM THIS EVENING. TIMING VERY FAST MOVING COLD FRONT /DRIVEN BY STRONG 110+ KT JET AT 300 MB/...SHOULD CLEAR NH BY 8 PM AND WESTERN AND SOUTHERN ME BY 10 PM /MIDNIGHT AT THE LATEST. RIPE SITUATION FOR STRONG/SEVERE THUNDERSTORMS BASED ON SPC OUTLOOK ...LOCAL SEVERE WEATHER CHECKLIST AND UPSTREAM SEVERE WEATHER REPORTS FROM ALY AND BTV. CLEARING TO FOLLOW THE FRONT OVERNIGHT. A SECOND COLD FRONT MOVES THROUGH SATURDAY NIGHT. AVN MOST AGRESSIVE WITH THIS SYSTEM AND GIVES CHANCE OF SHOWERS LATE SATURDAY INTO SATURDAY NIGHT. NGM POPS MUCH LOWER. ETA LEANING TOWARD NGM. FOR NOW WILL SPLIT THE DIFFERENCE AND STILL MENTION A CHANCE OF SHOWERS EARLY SATURDAY NIGHT. SHOULD CLEAR OUT BEHIND THIS FRONT. TEMPS...WARM ON SATURDAY BUT SECOND FRONT BRINGS IN COOLER WEATHER FOR SUNDAY. THE MAVS ARE RUNNING MUCH COOLER THAN FWC MAX TEMPS. WILL GO WITH A COMPROMISE. CWF... WILL CONTINUE THE STRONG SMALL CRAFT ADVISORY FOR SOUTHWEST WINDS AHEAD OF THE FRONT EARLY TONIGHT. MINIMAL SCA CONDITIONS WILL PREVAIL BEHIND THE FRONT IN THE FAST WESTERLY FLOW. PRELIMINARY PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS. HAVE SET UP 4 ZONE SPLITS...MOUNTAINS...FOOTHILLS...SOUTHERN INTERIOR AND COASTAL ZONES. HOWEVER..MAY SPLIT WEST AND EAST /EG NH AND ME/ BASED ON TIMING OF FRONT/CONVECTION...OR MAY SPLIT BASED ON ANY SPC WATCH THAT MAY BE ISSUED. ALSO MAY ADD A REST OF THE AFTERNOON OR A THROUGH THIS EVENING PERIOD TO COVER THE THUNDERSTORMS. ALSO MAY ADJUST CWF FOR CONVECTIVE ACTIVITY AS WELL. FCSTID = 2 .GYX... ME...SCA. NH...SCA. SJC
In the hours before
Special weather statement, May 31, 3:49 PM EDT, 2 hours 1 minute before
MEZ007>009-012>014-018>021-023>025-NHZ004-006-008>010-013-014-312230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 349 PM EDT FRI MAY 31 2002 ...A LINE OF POWERFUL THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS EASTERN NEW HAMPSHIRE AND WESTERN MAINE THROUGH 630 PM... AT 350 PM...THUNDERSTORMS EXTENDED FROM NEAR JACKMAN MAINE SOUTHWESTWARD TO NEAR KEENE NEW HAMPSHIRE. THIS LINE IS RACING RAPIDLY EASTWARD AND WILL REACH SOUTHWEST COASTAL MAINE AND THE NEW HAMPSHIRE SEACOAST BY 630 PM. THESE STORMS CONTAIN FREQUENT LIGHTNING...WIND GUSTS OVER 50 MPH...HAIL...AND TORRENTIAL RAIN. IF YOU LIVE IN NEW HAMPSHIRE OR WESTERN MAINE MONITOR THE SKY AND BE PREPARED TO SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN NEW HAMPSHIRE. BOATERS ALONG THE SOUTHWEST MAINE COAST AND THE NEW HAMPSHIRE SEACOAST SHOULD SEEK SAFE HARBOR IMMEDIATELY. ES STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 31, 5:45 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
545 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM NORTH FRYEBURG ME WIND DAMAGE
05/31/02 OXFORD SEVERAL TREES DOWNREPORTED
BY SPOTTERS
0445 PM WATERFORD ME WIND DAMAGE
05/31/02 OXFORD POWER OUTAGESREPORTED BY
SPOTTERS
0455 PM JACKSON NH WIND DAMAGE
05/31/02 COOS LARGE LIMBS DOWN ALONG
ROUTE 302. REPORTED BY
SPOTTERS
0459 PM BOW NH WIND DAMAGE
05/31/02 MERRIMACK TREES DOWN REPORTED BY
SPOTTERS
0415 PM SUTTON NH WIND DAMAGE
05/31/02 MERRIMACK 10 TO 12 TREES DOWN, DOOR
JAM RIPPED OUT, WATER FROM
POOL SEEN BEING SUCKED OUT.
REPORTED BY SPOTTERS
0513 PM SANFORD ME 50 MPH TSTM WIND GUST
05/31/02 YORK SMALL TREES DOWN. REPORTED
BY SPOTTERS
0520 PM ALFRED ME 60 MPH TSTM WIND GUST
05/31/02 YORK LARGE LIMBS DOWN ON ROUTE
111 REPORTED BY SPOTTERSThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:59 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 31 min |
| May 31, 3:18 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack, Sullivan | 42 min |
| May 31, 3:19 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack, Sullivan | 41 min |
| May 31, 3:24 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 51 min |
| May 31, 3:32 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Merrimack | 58 min |
| May 31, 4:01 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham, Strafford | 59 min |
| May 31, 4:40 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham, Strafford | 65 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.